Duke Mathematical Journal

On the structure of the conformal Gaussian curvature equation on $\mathbb{R}^2$

Kuo-Shung Cheng and Wei-Ming Ni

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 62, Number 3 (1991), 721-737.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35J60: Nonlinear elliptic equations
Secondary: 35B05: Oscillation, zeros of solutions, mean value theorems, etc. 35B50: Maximum principles 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]


Cheng, Kuo-Shung; Ni, Wei-Ming. On the structure of the conformal Gaussian curvature equation on ℝ 2 . Duke Math. J. 62 (1991), no. 3, 721--737. doi:10.1215/S0012-7094-91-06231-9. http://projecteuclid.org/euclid.dmj/1077296513.

Export citation


  • [A] L. V. Ahlfors, An extension of Schwarz's lemma, Trans. Amer. Math. Soc. 43 (1938), no. 3, 359–364.
  • [B] P. D. Barry, The minimum modulus of small integral and subharmonic functions, Proc. London Math. Soc. (3) 12 (1962), 445–495.
  • [CL] K.-S. Cheng and J.-T. Lin, On the elliptic equations $\Delta u=K(x)u\sp \sigma$ and $\Delta u=K(x)e\sp 2u$, Trans. Amer. Math. Soc. 304 (1987), no. 2, 639–668.
  • [CN] K.-S. Cheng and W.-M. Ni, in preparation.
  • [EHH] M. Essén, W. K. Hayman, and A. Huber, Slowly growing subharmonic functions. I, Comment. Math. Helv. 52 (1977), no. 3, 329–356.
  • [GNN] B. Gidas, Wei Ming Ni, and L. Nirenberg, Symmetry of positive solutions of nonlinear elliptic equations in $\bf R\spn$, Mathematical analysis and applications, Part A, Adv. in Math. Suppl. Stud., vol. 7, Academic Press, New York, 1981, pp. 369–402.
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der Math. Wiss. [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983.
  • [H] W. K. Hayman, Slowly growing integral and subharmonic functions, Comment. Math. Helv. 34 (1960), 75–84.
  • [K] J. L. Kazdan, Prescribing the curvature of a Riemannian manifold, CBMS Regional Conference Series in Mathematics, vol. 57, Published for the Conference Board of the Mathematical Sciences, Washington, DC, 1985.
  • [Ke] J. B. Keller, On solutions of $\Delta u=f(u)$, Comm. Pure Appl. Math. 10 (1957), 503–510.
  • [KN] C. E. Kenig and W.-M. Ni, On the elliptic equation $Lu-k+K\,\rm exp[2u]=0$, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 12 (1985), no. 2, 191–224.
  • [L] J. L. Lewis, Some theorems on the cos $\pi\ \lambda$ inequality, Trans. Amer. Math. Soc. 167 (1972), 171–189.
  • [LN] Y. Li and W.-M. Ni, On the existence and symmetry properties of finite total mass solutions of the Matukuma equation, the Eddington equation and their generalizations, Arch. Rational Mech. Anal. 108 (1989), no. 2, 175–194.
  • [M] R. C. McOwen, On the equation $\Delta u+Ke\sp2u=f$ and prescribed negative curvature in $\bf R\sp2$, J. Math. Anal. Appl. 103 (1984), no. 2, 365–370.
  • [N1] W. M. Ni, On the elliptic equation $\Delta u+K(x)e\sp2u=0$ and conformal metrics with prescribed Gaussian curvatures, Invent. Math. 66 (1982), no. 2, 343–352.
  • [N2] W. M. Ni, On the elliptic equation $\Delta u+K(x)u\sp(n+2)/(n-2)=0$, its generalizations, and applications in geometry, Indiana Univ. Math. J. 31 (1982), no. 4, 493–529.
  • [O] O. A. Oleinik, On the equation $\Delta u + k(x)e^u = 0$, Russian Math. Surveys 33 (1978), 243–244.
  • [Os] R. Osserman, On the inequality $\Delta u\geq f(u)$, Pacific J. Math. 7 (1957), 1641–1647.
  • [S1] D. H. Sattinger, Conformal metrics in $\bf R\sp2$ with prescribed curvature, Indiana Univ. Math. J. 22 (1972/73), 1–4.
  • [S2] D. H. Sattinger, Topics in stability and bifurcation theory, Lecture Notes in Mathematics, vol. 309, Springer-Verlag, Berlin, 1973.
  • [W] H. Wittich, Ganze Lösungen der Differentialgleichung $\Delta u=e\sp u$, Math. Z. 49 (1944), 579–582.